Ohio, 2012

Tornadoes and Damaging Wind in Ohio, March 23, 2012

March 23, 2012 · NWS ILN · 3 events in 3 counties and zones

An approaching upper level low pressure system combined with daytime heating to produce scattered thunderstorms across the Ohio Valley during the afternoon and evening. An environment with moderate instability and strong low level shear allowed thunderstorms to become severe, leading to the possibility of large hail, damaging winds, and weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An approaching upper level low pressure system combined with daytime heating to produce scattered thunderstorms across the Ohio Valley during the afternoon and evening. An environment with moderate instability and strong low level shear allowed thunderstorms to become severe, leading to the possibility of large hail, damaging winds, and weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 23, 3:27 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 3:27 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT FRI MAR 23 2012

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY
WILL MOVE SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE WILL BUILD
IN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TWO BANDS OF SHOWERS AND EMBEDDED THUNDERSTORMS ARE LIFTING NORTH
NORTHEAST ACROSS THE REGION LATE THIS AFTERNOON. GREATER
INSOLATION ACROSS CENTRAL OHIO RESULTED IN HIGHER INSTABILITY
AHEAD OF THE FIRST BAND. THIS IS ALLOWING FOR A FEW CELLS TO
BECOME STRONG ON THE FRONT EDGE.

MODERATE INSTABILITY HAS ALSO DEVELOPED IN CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA AND THIS SEEMS TO BE FEEDING INTO THE BACK
EDGE OF THE SECOND BAND. MESOANALYSIS SHOWS A BULLS EYE OF GREATER
0-1 KM SHEAR IN THE TRI-STATE AND THE LCL IS LOW. THIS POINTS TO
AN ENHANCED POTENTIAL FOR TORNADOES TO DEVELOP. AND THERE HAS BEEN
SOME ROTATION NOTED IN THE BAND OF STORMS HEADING TOWARDS
CINCINNATI. SO THIS WILL HAVE TO CONTINUE TO BE MONITORED CLOSELY.

FORCING FOR THIS PRECIPITATION IS FORECAST TO LIFT OFF TO THE
NORTH NORTHEAST BETWEEN 00Z AND 03Z. BUT IT APPEARS THAT
CONVECTION FURTHER WEST WILL BE ABLE TO EVENTUALLY MOVE INTO THE
FORECAST AREA LATE THIS EVENING. STORMS SHOULD HAVE WEAKENED BY
THEN BUT EXPECT SCATTERED PRECIPITATION TO MOVE ACROSS MUCH OF THE
AREA.

GUIDANCE TEMPERATURES HAVE TRENDED COOLER. MOS IS PRETTY WELL
SUPPORTED BY MODEL 2 METER TEMPERATURES. THUS FORECAST LOWS DO NOT
VARY TOO FAR FROM THESE NUMBERS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING THE REGION AT THE BEGINNING OF THE PERIOD
WILL START MOVING SOUTHEAST WHICH WILL MEAN THAT THE CENTER OF THE
SYSTEM WILL PASS JUST TO THE SOUTH. COMBINATION OF COLD
TEMPERATURES ALOFT AND DAYTIME HEATING WILL BRING ADDITIONAL
CONVECTION ON SATURDAY WITH THE GREATER COVERAGE IN SOUTHERN
ZONES. THIS WILL DIMINISH SATURDAY EVENING.

A SECONDARY TROUGH AXIS WILL MOVE FROM NORTHWEST TO SOUTHEAST ON
SUNDAY. AND WHILE THIS LOOKS PRETTY WEAK...CANNOT COMPLETELY RULE
OUT A FEW SHOWERS DEVELOPING ALONG IT. SO KEPT SLIGHT CHANCE POPS
FOR THE DAY. HIGH PRESSURE WILL START TO BUILD IN SUNDAY NIGHT.

GENERALLY LEANED TOWARDS NAM MOS FOR TEMPERATURES THROUGHOUT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL START OUT THE LONG TERM.  WITH COOL NORTHERLY
FLOW HIGH TEMPERATURES ON MONDAY WILL BE IN THE MIDDLE 50S ACROSS
CENTRAL OHIO TO THE MIDDLE 60S ACROSS NORTHERN KENTUCKY.  COOL
CONDITIONS WILL CONTINUE MONDAY NIGHT AND EXPECT LOW TEMPERATURES TO
DROP DOWN INTO THE 30S.  TEMPERATURES HAVE THE POTENTIAL TO DROP
DOWN NEAR FREEZING MONDAY NIGHT ACROSS THE EASTERN PORTIONS OF THE
FA ACROSS CENTRAL OHIO WHERE CLOUD COVER AND WINDS WILL BE LESS.
WILL ADD FROST MENTION TO THE HWO FOR MONDAY NIGHT.  TEMPERATURES
WILL INCREASE INTO THE 60S ACROSS MOST OF FA DURING THE DAY ON
TUESDAY AS SOUTHERLY FLOW BRINGS WARMER AIR INTO THE REGION.  A COLD
FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND MOVE THROUGH THE FA
WEDNESDAY MORNING.  THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL
BE AFTER MIDNIGHT TUESDAY NIGHT THROUGH THE MORNING HOURS ON
WEDNESDAY.  PRECIPITATION WILL TAPER OFF BY WEDNESDAY AFTERNOON AND
DRY CONDITIONS WILL BE PRESENT FOR THE REMAINDER OF THE LONG TERM.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL LOW OVER SOUTHERN MISSOURI WILL PUSH SLOWLY EAST
ACROSS THE LOWER OHIO VALLEY THROUGH SATURDAY. AHEAD OF
THIS...BANDS OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL
ROTATE UP ACROSS OUR REGION. THE INITIAL BAND IS CONTINUING TO
AFFECT MAINLY THE WESTERN PORTIONS OF OUR AREA AND WILL CONTINUE
TO DO SO THROUGH THE AFTERNOON. AS IT PROGRESSES SLOWLY EAST...IT
SHOULD EVENTUALLY REACH CENTRAL OHIO TOWARD LATE AFTERNOON.
INSTABILITY REMAINS MARGINAL WITHIN THIS BAND SO THINK THUNDER
WILL REMAIN FAIRLY ISOLATED.

BETTER INSTABILITY BACK TO OUR SOUTHWEST IS LEADING TO MORE
WIDESPREAD THUNDERSTORM ACTIVITY ACROSS SOUTHERN ILLINOIS AND WESTERN
KENTUCKY. THIS WAVE SHOULD EVENTUALLY PUSH EAST INTO OUR AREA
LATER TONIGHT BUT BY THAT TIME...INSTABILITY SHOULD ONCE AGAIN BE
MARGINAL AND WILL THEREFORE HOLD OFF ON MENTIONING THUNDER LATER
TONIGHT. JUST AHEAD OF THE LOW...THERE WERE SOME LOW CLOUDS AND
FOG THIS MORNING AND SOME OF THIS MAY REDEVELOP ACROSS OUR AREA
LATE TONIGHT. ANY FOG/LOWER CLOUDS SHOULD DISSIPATE THROUGH LATE
MORNING. EXPECT WIDESPREAD CU TO DEVELOP FROM LATE MORNING INTO
EARLY AFTERNOON AS UPPER LEVEL LOW APPROACHES. WILL ALSO LIKELY
SEE SOME SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT TOWARD THE END
OF THE TAF PERIOD.

OUTLOOK...MVFR CEILINGS POSSIBLE AT TIMES THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, Mar 23, 3:42 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT FRI MAR 23 2012

INZ050-058-059-066-OHZ034-035-042-043-051-060>062-070>072-242045-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-MERCER-AUGLAIZE-DARKE-SHELBY-
MIAMI-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
442 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-242045-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
442 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
INTO THE EARLY EVENING.

ALTHOUGH HEATING HAS BEEN LIMITED DURING THE DAY...LOW LEVEL WINDS
ARE FAVORABLE FOR STORMS TO ROTATE. BRIEF...ISOLATED TORNADOES ARE
POSSIBLE AS WELL AS SMALL POCKETS OF DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SEVERE WEATHER
PHENOMENA.

OHZ026-044>046-052>056-063>065-074-242045-
HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
442 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES MAY APPROACH FREEZING LATE MONDAY NIGHT INTO EARLY
TUESDAY MORNING AS HIGH PRESSURE BUILDS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 3:43 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
443 PM EDT FRI MAR 23 2012

KYZ090>096-OHZ077-078-232130-
KENTON KY-OWEN KY-PENDLETON KY-BOONE KY-CAMPBELL KY-GALLATIN KY-
GRANT KY-HAMILTON OH-CLERMONT OH-
443 PM EDT FRI MAR 23 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...SOUTHERN
HAMILTON...NORTHERN GRANT...EASTERN GALLATIN...CAMPBELL...BOONE...
NORTHWESTERN PENDLETON...NORTHERN OWEN AND KENTON COUNTIES THROUGH
530 PM EDT...

AT 440 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS NEAR EAGLE
HILL...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DRY RIDGE...
CRITTENDEN...WALTON...UNION...OAKBROOK...INDEPENDENCE...FLORENCE...
BURLINGTON...CLARYVILLE...ELSMERE...ERLANGER AND EDGEWOOD.

ALSO...ELLISTON...NAPOLEON...SHERMAN...NORTHCUTT...MUNK...RYLE...
VERONA AND GARDNERSVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3866 8487 3878 8483 3879 8481 3880 8482
      3885 8480 3887 8478 3888 8479 3919 8468
      3906 8422 3859 8466

LATTO
Local storm report, Mar 23, 3:49 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
449 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          2 NNW CENTER SQUARE     38.86N 85.04W
03/23/2012                   SWITZERLAND        IN   LAW ENFORCEMENT

            REPORT OF A BRIEF TORNADO TOUCHDOWN IN AN OPEN FIELD
            NORTH OF CENTER SQUARE. TORNADO THEN LIFTED AND THE
            FUNNEL CLOUD CONTINUED MOVING NORTHEAST.

&&

KURZ
Special weather statement, Mar 23, 4:13 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT FRI MAR 23 2012

KYZ091>093-OHZ070-077-078-232215-
KENTON KY-BOONE KY-CAMPBELL KY-BUTLER OH-HAMILTON OH-CLERMONT OH-
513 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLERMONT...EASTERN
HAMILTON...SOUTHERN BUTLER...CAMPBELL...BOONE AND KENTON COUNTIES
THROUGH 615 PM EDT...

AT 510 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
INDEPENDENCE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ERLANGER...EDGEWOOD...
CLARYVILLE...CRESTVIEW HILLS...LAKESIDE PARK...CRESCENT SPRINGS...
VILLA HILLS...TAYLOR MILL...FORT MITCHELL...ALEXANDRIA...FORT WRIGHT
AND COVINGTON.

ALSO...CINCINNATI-NORTHERN KENTUCKY INTERNATIONAL AIRPORT...LATONIA
LAKES...RYLAND HEIGHTS...CONSTANCE...CRESCENT PARK...FAIRVIEW...
KENTON VALE AND CRESTVIEW ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3935 8450 3915 8408 3881 8453 3893 8475

ASL
Local storm report, Mar 23, 4:25 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
525 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     GENERAL BUTLER STATE PA 38.67N 85.15W
03/23/2012                   CARROLL            KY   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS AROUND 8 TO 12 INCHES IN
            DIAMETER REPORTED DOWN WITHIN THE STATE PARK. TIME
            ESTIMATED FROM RADAR.

&&

KURZ
Local storm report, Mar 23, 4:37 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
537 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             COVINGTON               39.04N 84.51W
03/23/2012  E0.88 INCH       KENTON             KY   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

KURZ
Local storm report, Mar 23, 5:37 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FUNNEL CLOUD     GREENVILLE              40.10N 84.62W
03/23/2012                   DARKE              OH   LAW ENFORCEMENT

            POSSIBLE FUNNEL CLOUD REPORTED.

&&

ASL

The radar

The Cincinnati radar (KILN), 47 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clermont

When
March 23, 6:42 PM EST to 6:46 PM EST
Where
Clermont County, 1.14 mi SE of Perintown to 1.02 mi SSE of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.120, -84.213

Trees were reported down on Beechwood and Baldwin Roads due to damaging thunderstorm winds.

Tornado, Clinton

When
March 23, 6:50 PM EST to 6:51 PM EST
Where
Clinton County, 0.17 mi WSW of Clarksville to 0.28 mi N of Clarksville
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.399, -83.983

The weak tornado touched down and produced a concentrated path of minor damage along 2nd street in the village of Clarksville. Numerous structures along 2nd street received very minor damage, including windows broken and roofing materials lifted and strewn downstream. In addition, fences and play sets were blown over, and trees were snapped or uprooted. Most of the damage occurred to roofs and tree tops, suggesting that this tornado was only weakly in contact with the ground. Based on the damage surveyed, the maximum wind speed of this tornado was estimated at 70 miles per hour.

Tornado, Warren

When
March 23, 7:30 PM EST to 7:31 PM EST
Where
Warren County, 0.12 mi N of Blackhawk to 0.52 mi NE of Blackhawk
Rating
EF0
Path length
0.44 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.322, -84.070

The tornado touched down and caused damage to a pole barn, where roofing was removed and strewn downstream nearly a quarter of a mile. Some wood from the barn was blown upstream of the tornado path and driven into the roof of the residence where the barn was damaged. The tornado then caused damage mainly to trees, with several trees uprooted or snapped off. Based on the damage surveyed, the maximum estimated wind speed of the tornado was 75 miles per hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyThe tornado archive for Ohio, 2012Warnings in Ohio, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372150, 372151, 372152.